Alert archive / South Dakota / Flash Flood Warnings in 2023

Flash Flood Warning 8, NWS Sioux Falls, SD

August 5, 2023Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Aug 5, 2023, 8:05 PM CDT for Kingsbury County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2023, 8:05 PM CDT (01:05 UTC)
Expired
Aug 5, 2023, 10:47 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 7:12 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 5, 7:12 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
712 PM CDT Sat Aug 5 2023

.SHORT TERM...(This Evening through Sunday)
Issued at 415 PM CDT Sat Aug 5 2023

An outflow boundary extending west and south of Sioux Falls from
near Salem SD to Cherokee IA. This boundary has been a focus of
enhanced vorticity and weak convergence. Storms have been develop
along this boundary since late morning. As temperatures south of
the boundary have been approaching 80 degrees, updrafts appear to
be more vigorous and capable of stretching the near surface
vorticity and producing tornadoes through early evening. A second
area of concern is along a wind shift from western Davison County
to west of Yankton SD. As a strong upper level wave moves into
southeastern South Dakota storm coverage should increase along
this boundary. Deep layer shear remains less than 30 kts and even
0-1 km bulk shear is less than 10 kts. However, as storms move
east through the evening, shear does increase so that a few storms
could produce brief tornadoes - especially with any boundary
interaction as was seen with the tornado near Sioux Center IA
earlier this afternoon. Storms closer to the Missouri River could
also pose a hail or wind risk where MLCAPE is closer to 1500 J/kg.
The severe weather risk will quickly decrease after sunset as
instability decreases although lightning will be a concern through
the night as the storms continue to move east across southwestern
Minnesota and northwestern Iowa. The threat of heavy rainfall
with these storms will continue through the night given the deep
warm cloud layer and high precipitable water. Rainfall rates with
these storms could exceed 2" per hour and produce a flash flooding
in urban areas or in areas that have received heavier rainfall
this morning.

The other concern from later tonight through Sunday will be the
increasing winds and moderate to occasionally heavy rain
associated with the TROWAL associated with the deepening upper
wave moving southeast from South Dakota into Nebraska and Iowa.
Rain is expected to form along the cold frontal side of the
TROWAL. The TROWAL will move into areas north of Brookings and
Huron this evening and then continue to move southeast into
Chamberlain and Gregory after midnight. As the night goes on the
band of rain will continue spread south and extend form Marshall
to Brookings to Lake Andes by sunrise. This band of rain will only
slowly weaken and is expected should move southeast and impact
Sioux Falls, Worthington during the late morning and early
afternoon and then into northwestern Iowa through Sunday evening.
Rain is expected to end by Sunday evening. Rainfall rates within
the TROWAL could exceed be 0.25 - 0.5" per hour at times through
Sunday afternoon. The most likely area to see heavy rain will be
around Hwy 14 where amounts could exceed 2 inches - especially
from Brookings to Marshall. There is a low probability (~20%) that
rainfall could approach exceed an inch on Sunday as far south as
I-90 if the band of rain has higher rates (0.5 in or higher) than
expected as it moves toward I-90.

In addition to the rain, winds will be strong later tonight and
Sunday as the gradient tightens on the western side of the surface
cyclone. Wind gusts over 30 mph are expected later tonight into
Sunday morning. Winds will approach 30 mph much of the day on
Sunday along and west of I29. Temperatures on Sunday will be
cooler with rain with many areas along and east of I-29 remaining
in the upper 60s and even farther west it will only warm into the
lower to mid 70s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 415 PM CDT Sat Aug 5 2023

TUESDAY AND WEDNESDAY:  Looking ahead to the the middle and end of
the week, the primary focus will be on the precipitation potential
for Tuesday night and Wednesday. Relatively good consensus between
the Canadian, European, and GEFs ensembles on the timing of a fairly
strong upper level wave that will move from the northern Rockies
into the northern plains. Ensemble consensus is that that showers
and thunderstorms will move into the area Tuesday night and exit
later on Wednesday. With rain and clouds into Wednesday morning,
consensus would have highs primarily in the 70s. As would be
expected there are timing differences that can be seen when
looking at QPF plumes. While most ensemble show precipitation late
Tuesday, there are a few ensemble members that have rain into
Wednesday afternoon as the upper waves moves across the area later
on Wednesday. For ensembles that have a slower progression of the
upper wave, there would be fewer clouds in the morning and highs
could then warm into the lower 80s. As a result, SBCAPE would also
be higher exceeding 1500 J/kg resulting in scattered
thunderstorms. While the most likely solution (> 50%) is for rain
Tuesday night into Wednesday morning with cooler temperatures and
little or no severe weather threat, a lower probability solution
(~25%) would have a low severe risk Wednesday afternoon and
evening.

THURSDAY AND SATURDAY: The ensemble mean is to have northwesterly
flow through the period. With relatively fast mid-level flow,
individual ensemble members have waves moving through at different
times in this period which results in a low probability (20-40%) of
light precipitation each period. The deterministic ECMWF and GFS
would highlight a higher potential for rainfall later Thursday into
Thursday night as another wave amplifies as it moves
southeastward. Since these deterministic runs represent a clear
minority of ensemble solutions at this time, have kept PoPS low.
Otherwise, highs are look to be near season normals in the upper
70s to lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 710 PM CDT Sat Aug 5 2023

Showers and thunderstorms continues east of a Huron to Yankton
line. Showers and thunderstorms will continue to slowly move to
the east through the night. Storms should move east of I29 by 03Z
and east of Hwy 71 by 09Z. MVFR with occasional IFR conditions
can be expected with thunderstorms. Once storms move east, MVFR
ceilings can be expected over most of the area. There is a low
probability of drizzle which may produce IFR visibilities and
ceilings overnight. As the storms move to the east, a band of
rain is expected to move into KHON and K9V9 after midnight and
remain over the area through the morning. MVFR conditions can be
expected within this band of rain. There will be areas of IFR
conditions in heavier rainfall - especially late tonight into
Sunday morning. This band of rain will move southeast and impact
KFSD in the late morning through mid afternoon and then KSUX
toward 00Z. Winds will also gust to 30 kts at KHON late tonight
and Sunday morning and around 25 kts at KFSD Sunday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Schumacher
Hazardous weather outlook, Aug 5, 4:23 AM CDT, 15 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
423 AM CDT Sat Aug 5 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
423 AM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered non severe thunderstorms will be possible Saturday
morning, however most areas remain dry.

Scattered to numerous thunderstorms are expected to begin to
develop early Saturday afternoon along and west of the James River
Valley. This thunderstorm activity will track east and southeast
into early evening. In some areas, storms may merge into a line.

While the severe weather risks remains very conditional on the
amount of warming the area experiences today, a few storms may
produce quarter size hail along with localized strong winds to 60
mph. While a very low risk, brief funnel clouds or even a brief
tornado cannot be ruled out, especially in areas west of
Interstate 29.

Locally heavy rain is expected in any thunderstorm, with some
areas receiving 1 to 3" of rainfall by Sunday afternoon. Slow
moving thunderstorms over urban areas could produce flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northwest wind gusts to 40 mph may be possible Sunday.

Additional risks for rain arrive by Wednesday, however the risk
for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 1 pm to 10pm Saturday.
Spotters are urged to report all severe weather they observe.

In the hours before

Local storm report, Aug 5, 4:44 PM CDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
444 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Rain             Hull                    43.19N 96.13W
08/05/2023  E4.59 inch       Sioux              IA   Public

            Social media report of 4.59 inches so far.
            Mid storm report.

&&

AJP
Local storm report, Aug 5, 4:47 PM CDT, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
447 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Rain             2 ENE Carthage          44.18N 97.68W
08/05/2023  M6.50 inch       Miner              SD   Emergency Mngr

            Cindy EM with Kingsbury county called to
            report 6.5 inches of rain.

&&

AJP
Local storm report, Aug 5, 5:24 PM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
524 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Flash Flood      Boyden                  43.19N 96.00W
08/05/2023                   Sioux              IA   Public

            Public phone call to report 7 inches
            approximate of rain so far in Boyden IA.
            Street flooding in town. Mid storm report.

&&

AJP
Local storm report, Aug 5, 5:49 PM CDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
549 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Rain             De Smet                 44.39N 97.55W
08/05/2023  E4.00 inch       Kingsbury          SD   Emergency Mngr

            Kingsbury County EM reported just under 4
            inches of rain as of 5:40 CDT. Mid storm
            report.

&&

AJP
Local storm report, Aug 5, 5:55 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
555 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Flash Flood      Boyden                  43.19N 96.01W
08/05/2023                   Sioux              IA   Dept of Highways

            US 18 is closed in both directions between
            County Road K64 and County Road L14 due to
            standing water over the highway.

&&

AT
Local storm report, Aug 5, 6:32 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
632 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Tstm Wnd Gst     2 SW Le Mars            42.77N 96.20W
08/05/2023  M71 MPH          Plymouth           IA   AWOS

            AWOS station KLRJ Le Mars Airport.

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:54 AM CDTRiver Flood WarningFSDBeadle21 days
Aug 5, 7:23 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury52 min
Aug 5, 7:27 PM CDTAreal Flood WarningFSDSioux3 hr

Nearby

Flash Flood Warnings in South Dakota, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.